Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 12, 2009, 4:11 PM EDT for Collier County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2009, 4:11 PM EDT (20:11 UTC)
- Expired
- May 12, 2009, 4:38 PM EDT
- In force
- 27 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Collier County, FL
The radar
The Miami radar (KAMX), 129 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 122011
SVRMFL
FLC021-122115-
/O.NEW.KMFL.SV.W.0006.090512T2011Z-090512T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT TUE MAY 12 2009
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.
* UNTIL 515 PM EDT
* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BUNKER HILL...AND MOVING NORTHEAST AT 5 TO 10 MPH.
* THE STORM WILL AFFECT...
RURAL NORTHERN COLLIER COUNTY
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 2652 8140 2651 8127 2629 8127 2625 8130
2633 8148
TIME...MOT...LOC 2011Z 208DEG 10KT 2637 8134
$$
70/DD1 follow-up statement
637
WWUS52 KMFL 122038
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
438 PM EDT TUE MAY 12 2009
FLC021-122047-
/O.CAN.KMFL.SV.W.0006.000000T0000Z-090512T2115Z/
COLLIER FL-
438 PM EDT TUE MAY 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLLIER COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM WHICH
PROMPTED THE WARNING HAS DIMINISHED BELOW SEVERE LEVELS. THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER...THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...
GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL
POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE
LATEST UPDATES.
LAT...LON 2652 8140 2651 8127 2629 8127 2625 8130
2633 8148
TIME...MOT...LOC 2037Z 208DEG 10KT 2643 8130
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:59 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 12, 2:59 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 259 PM EDT TUE MAY 12 2009 .DISCUSSION...A WEAK AND DIFFUSE FRONTAL BOUNDARY CURRENTLY STRETCHES FROM LOUISIANA TO NEAR SARASOTA TO ROUGHLY CAPE CANAVERAL AND OFF INTO THE ATLANTIC. THERE IS ALSO A WEAK SURFACE LOW WEST OF TAMPA IN THE GULF ROTATING SLOWLY SOUTHWARD... WHICH IS NOT EXPECTED TO HAVE ANY IMPACT ON AREA WEATHER, BUT IT IS A CHANGE FROM THE RIDGE THAT THE FL PENINSULA HAS BEEN ENDURING THE PAST SEVERAL DAYS. SHRA/TSRA HAVE DEVELOPED AROUND MID DAY... WHICH IS A LITTLE EARLIER THAN YESTERDAY... AND WHICH IS A LITTLE EARLIER THAN THE DAY BEFORE. THIS MOISTENING TREND IS EXPECTED TO CONTINUE INTO WEDNESDAY AND THE AREA WILL REMAIN MOIST THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND WITH SCT TSRA AROUND EACH AFTERNOON, BUT MAINLY OVER THE INTERIOR AND WHERE THE SEA BREEZES COLLIDE. MOISTURE MAY EVEN BUMP UP SLIGHTLY ON FRIDAY POSSIBLY WITH THE PASSAGE OF A WEAK INVERTED TROUGH. && .AVIATION...NO SIGNIFICANT CHANGES FROM PREVIOUS TAFS. A FEW SHOWERS AND TSTMS WILL DEVELOP WEST OF THE ERN TERMINALS AS THE SEA BREEZE MOVES INLAND WITH INCREASING ESE WINDS TO AROUND 10KTS. GULF COAST SEA BREEZE WILL CONTINUE TO MARCH INLAND FOR THE REST OF THE AFTERNOON. EXPECT TSTMS INLAND THIS AFTERNOON BUT SHOULD NOT IMPACT ANY TERMINALS SIGNIFICANTLY. LIGHT ESE WINDS WILL RESUME THIS EVENING AT EAST COAST TERMINALS WITH JUST SOME PASSING CLOUDS ANTICIPATED. /RHG && .MARINE...A RIDGE OF HIGH PRESSURE WILL BUILD SOUTHWARD AND INTO FLORIDA WED. THIS WILL INCREASE THE PRESSURE GRADIENT AND THEREFORE INCREASE THE EAST FLOW THROUGH THE END OF THE WEEK AND INTO THE WEEKEND, POSSIBLY TO NEAR SCA CRITERIA IN THE ATLANTIC, BUT LESS ELSEWHERE. THE RIDGE IS THEN EXPECTED TO MOVE FAR ENOUGH AWAY SUNDAY AND MONDAY TO ALLOW THE GRADIENT TO RELAX. && .FIRE WEATHER...MOISTURE IS FINALLY INCREASING ACROSS THE CWA AND THE NEARLY 3 WEEK STRETCH OF DAYS WITH RFWS OVER THE INTERIOR HAS FINALLY COME TO A CLOSE. THIS IS ALSO BEING AIDED THE THE BREAKING DOWN OF THE SURFACE AND MID LEVEL RIDGES THAT WERE INHIBITING SHRA/TSRA AND KEEPING AFTERNOON TEMPS HIGH. THE MOISTURE IS NOT EXPECTED TO GO ANYWHERE IN THE NEXT FEW DAYS WITH SCT STORMS EACH AFTERNOON AND RHS OUT OF RFW CRITERIA. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 74 87 74 86 / 10 30 10 30 FORT LAUDERDALE 76 86 76 86 / 10 20 10 20 MIAMI 75 88 75 87 / 10 30 10 30 NAPLES 71 89 71 89 / 10 40 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...04/TINGLER SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, May 12, 9:46 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 946 AM EDT TUE MAY 12 2009 FLZ063-066>075-168-172>174-130900- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 946 AM EDT TUE MAY 12 2009 ...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON... ...RISK OF WATERSPOUTS ATLANTIC WATERS THIS MORNING... ...INCREASING RIP CURRENT RISK ATLANTIC BEACHES LATE WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE INTERIOR THIS AFTERNOON, WITH A FEW OF THEM AFFECTING COASTAL SECTIONS, ESPECIALLY ACROSS PALM BEACH AND BROWARD COUNTIES. ONE OR TWO STRONG STORMS ARE POSSIBLE. THE MAIN IMPACT WILL BE STRONG GUSTY WINDS, SMALL HAIL AND FREQUENT LIGHTNING STRIKES. WIND: ONE OR TWO STORMS ACROSS INTERIOR AND WESTERN SUBURBS OF THE EASTERN METRO AREAS MAY PRODUCE WIND GUSTS OF AROUND 50 MPH THIS AFTERNOON AND EARLY THIS EVENING. HAIL: ONE OR TWO STORMS MAY PRODUCE SMALL HAIL UP TO DIME SIZE THIS AFTERNOON AND EARLY THIS EVENING. WATERSPOUTS: LIGHT OVERALL LOW LEVEL WINDS COMBINED WITH SHOWERS WILL LEAD TO A SLIGHT RISK FOR WATERSPOUTS ACROSS THE ATLANTIC WATERS, ESPECIALLY THIS MORNING. RIP CURRENTS: EAST SOUTHEAST WINDS AROUND 10 MPH WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON, ESPECIALLY ACROSS THE INTERIOR. THE RISK WILL BRIEFLY INCREASE REGION WIDE ON FRIDAY AS A WEAK ATMOSPHERIC DISTURBANCE MOVES THROUGH. LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL ARE EXPECTED TO BE THE MAIN THREATS. EASTERLY WINDS INCREASING TO AT LEAST 15 MPH WILL LEAD TO AN INCREASING RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES THURSDAY THROUGH THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 12, 2:36 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
236 PM EDT TUE MAY 12 2009
FLZ067-121915-
INLAND PALM BEACH COUNTY FL-
236 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORMS MOVING ACROSS INLAND PALM BEACH COUNTY...
AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
PORT MAYACA TO 9 MILES NORTHWEST OF LION COUNTRY SAFARI...MOVING WEST
AT 10 MPH.
THESE STORMS WILL AFFECT...
CANAL POINT...
PAHOKEE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2677 8029 2672 8053 2687 8064 2690 8062
2693 8062 2694 8062 2695 8049
TIME...MOT...LOC 1834Z 072DEG 8KT 2695 8054 2681 8045
GARCIASpecial weather statement, May 12, 3:18 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT TUE MAY 12 2009
FLZ067-122015-
INLAND PALM BEACH COUNTY FL-
318 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST PALM BEACH COUNTY...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LION COUNTRY SAFARI. THIS STORM WAS MOVING
SLOWLY SOUTH AND WILL AFFECT LION COUNTRY SAFARI AND U S 98.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2674 8033 2672 8053 2696 8061 2696 8044
2696 8043 2696 8031
TIME...MOT...LOC 1916Z 180DEG 0KT 2669 8033
BAXTERSpecial weather statement, May 12, 3:29 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 329 PM EDT TUE MAY 12 2009 FLZ073-075-174-122030- MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI- DADE FL- 329 PM EDT TUE MAY 12 2009 ...STRONG THUNDERSTORMS AFFECTING SOUTHERN EVERGLADES AREA... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOOP ROAD EE CENTER TO 6 MILES NORTHWEST OF PA-HAY OKEE OVERLOOK. THESE STORMS WERE NEARLY STATIONARY. THESE STORMS WILL AFFECT... FORTYMILE BEND... MAHOGANY HAMMOCK... LOOP ROAD EE CENTER... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2532 8097 2579 8107 2579 8073 2534 8073 TIME...MOT...LOC 1927Z 087DEG 2KT 2577 8093 2550 8083 BAXTER
Special weather statement, May 12, 3:51 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 351 PM EDT TUE MAY 12 2009 FLZ066-070-122015- HENDRY FL-INLAND COLLIER COUNTY FL- 351 PM EDT TUE MAY 12 2009 ...STRONG THUNDERSTORMS AFFECTING INLAND COLLIER AND HENDRY COUNTIES... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS AFFECTING INLAND COLLIER AND HENDRY COUNTIES. THE STRONGEST STORM WAS LOCATED ABOUT 6 MILES NORTHEAST OF COPELAND...WITH ANOTHER STRONG STORM NEAR TAMIAMI TRAIL BETWEEN MONROE STATION AND FORTY MILE BEND. ALL ACTIVITY WAS DRIFTING SOUTHEASTWARD AT 5 TO 10 MPH. THESE STORMS WILL AFFECT... COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY... BIG CYPRESS SEMINOLE INDIAN RESERVATION... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAT...LON 2633 8088 2580 8096 2609 8168 2650 8135 TIME...MOT...LOC 1948Z 305DEG 8KT 2601 8126 70/DD
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:36 PM EDT | Special Weather Statement | MFL | Palm Beach | 39 min |
| May 12, 3:18 PM EDT | Special Weather Statement | MFL | Palm Beach | 57 min |
| May 12, 3:23 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 52 min |
| May 12, 3:29 PM EDT | Special Weather Statement | MFL | Monroe | 61 min |
| May 12, 3:51 PM EDT | Special Weather Statement | MFL | Collier | 24 min |
| May 12, 4:08 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 33 min |
| May 12, 4:08 PM EDT | Severe Thunderstorm Warning | MFL | Collier | 57 min |
| May 12, 4:34 PM EDT | Special Weather Statement | MFL | Hendry | 26 min |
| May 12, 4:37 PM EDT | Special Weather Statement | MFL | Broward | 23 min |
| May 12, 5:07 PM EDT | Special Weather Statement | MFL | Broward | 53 min |
| May 12, 5:44 PM EDT | Special Weather Statement | MFL | Glades | 61 min |
| May 12, 6:03 PM EDT | Special Weather Statement | MFL | Broward | 27 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.